California, 2005

Flash Flood and Heavy Rain in California, July 24, 2005

July 24, 2005 · NWS SGX · 2 events in 1 county or zone

With strong afternoon thunderstorms in rural areas for days, one thunderstorm finally drifted over the Mount Laguna alert gage and provided the NWS with critical ground truth regarding Doppler Radar indicated heavy rainfall rates. Few reports of flooding were ever received as many of the thunderstorms remained over rural areas of the mountains and deserts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

With strong afternoon thunderstorms in rural areas for days, one thunderstorm finally drifted over the Mount Laguna alert gage and provided the NWS with critical ground truth regarding Doppler Radar indicated heavy rainfall rates. Few reports of flooding were ever received as many of the thunderstorms remained over rural areas of the mountains and deserts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 24, 12:10 PM PST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 24, 12:10 PM PST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
110 PM PDT SUN JUL 24 2005

.SYNOPSIS...MOIST AND UNSTABLE AIR OVER SOUTHWEST CALIFORNIA TODAY
WILL GRADUALLY GIVE WAY TO DRIER...MORE STABLE CONDITIONS BY
MIDWEEK. THE CHANCE FOR THUNDERSTORMS WILL BE DECREASING MONDAY AND
TUESDAY ALONG WITH THE HUMIDITY. TEMPERATURES SHOULD BE NEAR
SEASONAL NORMALS FOR THE REMAINDER OF THE WEEK. BY NEXT WEEKEND THE
MONSOONAL FLOW MAY RETURN...BRINGING A RENEWED CHANCE FOR
THUNDERSTORMS AND HIGHER HUMIDITY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM...AFTER A WARM AND HUMID NIGHT WITH RECORD HIGH MINIMUM
TEMPS AGAIN...SHOWERS AND THUNDERSTORMS WASTED NO TIME DEVELOPING
OVER THE DESERTS AND MOUNTAINS THIS MORNING. THUNDERSTORMS WITH
HEAVY RAIN AND HAIL ARE WIDESPREAD IN THE NORTHERN DESERTS EARLY
THIS AFTERNOON...BUT HAVE BEEN SLOW TO DEVELOP OVER SAN DIEGO
COUNTY. RAINFALL AMOUNTS OF AROUND 3 INCHES IN ONE HOUR HAVE BEEN
ESTIMATED BY RADAR IN THE HEAVIEST STORMS. DEWPOINTS IN THE UPPER
60S AND 70S HAVE HELPED TO FUEL THIS ACTIVITY.

NAM MODEL SHOWS A WEAK EDDY CONTINUING INTERMITTENTLY OVER THE
CALIFORNIA BIGHT FOR THE NEXT COUPLE OF DAYS AT LEAST WITH THE
MARINE LAYER GRADUALLY INCREASING. THIS IS IN RESPONSE TO INCREASING
ONSHORE FLOW AS HIGH PRESSURE BEGINS TO SHIFT OFFSHORE AND A WEAK
TROUGH MOVES BY TO THE NE. THIS WILL PUSH THE INVERTED TROUGH AND
ASSOCIATED TROPICAL MOISTURE WELL TO THE S BY WED. LOOK FOR A MARKED
DECREASE IN THUNDERSTORM ACTIVITY MON WITH ONLY A SLIGHT CHANCE BY
TUE. MIDWEEK LOOKS MOSTLY DRY WITH HIGH PRESSURE EITHER OVERHEAD OR
JUST TO THE S. TEMPS AND HUMIDITY SHOULD RETURN TO NEAR NORMAL FOR
THIS TIME OF YEAR...WHICH MEANS HIGHS IN THE 70S ALONG THE COAST...
AND IN THE 90S INLAND.

.LONG TERM...TOWARD THE END OF THE WEEK...UPPER LEVEL HIGH PRESSURE
BEGINS TO REBUILD TOWARD THE FOUR CORNERS AREA. AS IT DRIFTS N...THE
UPPER FLOW WILL AGAIN TURN EASTERLY OVER SW CALIFORNIA WHICH SHOULD
ADVECT MORE MONSOONAL MOISTURE OUR WAY NEXT WEEKEND. IF THE MODELS
ARE CORRECT...HIGHER HUMIDITY CAN BE EXPECTED WITH WARMER NIGHTS
AGAIN BY THE WEEKEND...HOWEVER DAYTIME HIGHS DO NOT LOOK EXCESSIVE
AT THIS TIME.

&&

.AVIATION...
MARINE LAYER REMAINS VERY SHALLOW AND CONFINED TO THE IMMEDIATE
COAST. STRATUS LAYER HAS BECOME PATCHY BUT SHOULD BEGIN TO REFORM
THIS EVENING AND PUSH INLAND OVER THE COASTAL AIRPORTS BY MIDNIGHT.
BASES WILL REMAIN AROUND 900 FEET MSL WITH TOPS AROUND 1200 FEET
MSL. STRATUS SHOULD BREAK UP OVER THE NEXT COUPLE OF HOURS BUT
EXPECT IT TO RETURN LATER THIS EVENING AND TONIGHT.

ABOVE THE MARINE LAYER AND ELSEWHERE...THE AIRMASS IS UNSTABLE AS
SUBTROPICAL MOISTURE CONTINUES TO STREAM INTO THE AREA FROM THE EAST
AND SOUTHEAST WITH SCATTERED TO BROKEN CUMULUS AND ALTOCUMULUS
LAYERS...MOSTLY ABOVE 8000 FEET MSL. NUMEROUS THUNDERSTORMS HAVE
DEVELOPED OVER THE MOUNTAINS AND NORTHERN DESERTS. TOPS OF THE
THUNDERSTORMS ARE MOSTLY NEAR 40000 FEET WITH SOME TOPS TO 50000
FEET MSL. THUNDERSTORMS SHOULD DIMINISH AFTER SUNSET. EXPECT
ADDITIONAL THUNDERSTORMS DURING THE AFTERNOON ON MONDAY OVER THE
MOUNTAINS AND DESERTS.

INLAND AIRPORTS SHOULD REMAIN VFR THROUGH MONDAY EXCEPT LOCALLY MVFR
DURING ANY THUNDERSTORM.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.
FLASH FLOOD WATCH...SEE LAXFFASGX.

&&

PUBLIC...JAD
AVIATION...HORTON
Hazardous weather outlook, Jul 24, 3:00 PM PST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT SUN JUL 24 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-251100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE VALLEYS...MOUNTAINS...AND DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

VERY MOIST AND UNSTABLE FLOW FROM THE SOUTHEAST WILL BRING SHOWERS
AND THUNDERSTORMS AT TIMES TO THE MOUNTAINS AND DESERTS. SOME
SHOWERS AND THUNDERSTORMS WILL DRIFT WEST OF THE MOUNTAINS.
THUNDERSTORM ACTIVITY SHOULD DECREASE GRADUALLY MONDAY AND TUESDAY.

.DAY ONE... THIS AFTERNOON THROUGH TONIGHT.

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 8 PM FOR THE
MOUNTAINS...DESERTS AND INLAND EMPIRE.

HIGH FLASH FLOOD POTENTIAL RATING FOR THE MOUNTAINS...DESERTS AND
INLAND EMPIRE. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE
POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT.
DANGEROUS LIGHTNING...HAIL AND DAMAGING WINDS WILL ALSO BE THREATS
FROM THE THUNDERSTORMS.

SOME THUNDERSTORMS COULD DRIFT WEST INTO THE SAN DIEGO COUNTY
VALLEYS AND EVEN LOCALLY INTO THE ORANGE AND SAN DIEGO COUNTY
COASTAL AREAS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY. MODERATE FLASH
FLOOD POTENTIAL RATING MONDAY FOR THE MOUNTAINS AND DESERTS.
THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

DANGEROUS LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS WILL ALSO BE
THREATS MONDAY AND TUESDAY.

MONSOONAL FLOW MAY RETURN FRIDAY AND SATURDAY FOR MORE THUNDERSTORMS
AT TIMES IN THE MOUNTAINS AND DESERTS.

.SPOTTER INFORMATION STATEMENT...SPOTTERS HAVE BEEN ACTIVATED.
ACTIVATION MIGHT BE NEEDED MONDAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MAXWELL

In the hours before

Local storm report, Jul 24, 11:14 AM PST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1214 PM PDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HEAVY RAIN       5 NW FOREST FALLS       34.14N 116.98W
07/24/2005  0.70 INCH        SAN BERNARDINO     CA   AMATEUR RADIO

            IN 15 MINUTES. EXACT LOCATION IS ANGELUS OAKS.

&&

BDOYLE
Local storm report, Jul 24, 11:16 AM PST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1216 PM PDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             5 NW FOREST FALLS       34.14N 116.98W
07/24/2005  0.50 INCH        SAN BERNARDINO     CA   AMATEUR RADIO

            0.25 INCH TO 0.50 INCH LASTED FOR TWO MINUTES

&&

BDOYLE
Local storm report, Jul 24, 12:44 PM PST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
144 PM PDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HEAVY RAIN       APPLE VALLEY            34.53N 117.21W
07/24/2005  0.75 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

            IN A 30 MINUTE PERIOD FROM 110PM TO 140PM

&&

BDOYLE
Local storm report, Jul 24, 2:00 PM PST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 PM PDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FLASH FLOOD      FOREST FALLS            34.09N 116.92W
07/24/2005                   SAN BERNARDINO     CA   TRAINED SPOTTER

            THREE MUDSLIDES ACROSS VALLEY OF THE FALLS DRIVE HAS CUT
            OFF THE TOWN OF FOREST FALLS FROM HWY 38. EACH MUDSLIDE
            IS REPORTED TO BE ABOUT 3 TO 4 FEET DEEP.

0230 PM     FLASH FLOOD      PHELAN                  34.43N 117.57W
07/24/2005                   SAN BERNARDINO     CA   AMATEUR RADIO

            REPORTS OF 8 TO 12 INCHES OF WATER AND MUD RUNNING ACROSS
            BALDE MESA ROAD NORTH OF PHELAN.

0231 PM     HAIL             10 S HEMET              33.59N 117.00W
07/24/2005  0.25 INCH        RIVERSIDE          CA   STORM CHASER

0255 PM     TSTM WND GST     HEMET                   33.73N 117.00W
07/24/2005  40 MPH           RIVERSIDE          CA   STORM CHASER

            THUNDERSTORM WIND GUST FROM THE EAST ESTIMATED AT 40 MPH
            NEAR THE INTERSECTION OF THE 74 AND 79. LOCAL FLOODING
            ALSO OBSERVED IN THE AREA.

&&

BDOYLE
Local storm report, Jul 24, 3:40 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
440 PM PDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     CANYON LAKE             33.68N 117.25W
07/24/2005                   RIVERSIDE          CA   PUBLIC

            A FENCE WAS BLOWN OVER IN CANYON LAKE

&&

BDOYLE
Local storm report, Jul 24, 3:51 PM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
451 PM PDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     FLASH FLOOD      10 ESE LUCERNE VALLEY   34.39N 116.81W
07/24/2005                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            WATER RUNNING ACROSS SR247 AT MILE MARKER 29. ONE
            STRANDED MOTORIST HAD TO BE RESCUED.

&&

BDOYLE

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, San Diego

When
July 24, 4:08 PM PST to 4:48 PM PST
Where
San Diego County, 7 mi ENE of Pine Vly
Measured
2.3
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

The Mount Laguna alert gage recorded 2.30 inches of rain in 40 minutes from a nearly stationary thunderstorm.

Flash Flood, San Diego

When
July 24, 5:04 PM PST to 5:34 PM PST
Where
San Diego County, 1 mi E of Julian
Reported by
DEPT OF HIGHWAYS
Coordinates
33.083, -116.567

Flash Flooding was reported on Banner Rd.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461280, 5461281.